My mother is 80 and is on Cozaar (for blood pressure) and Pravastatin (for Cholesterol). She is very agile for her age but has been having difficulty speaking, is anxious, sleeps very little and has recently had some slight problems with gait. Recent MRI found nothing remarkable. I would like to know what you would recommend for anxiety that wouldnt keep her up. Ambien CR has not at all helped her to sleep. A neurologist we only saw twice wants to put her on Lexapro for anxiety and wondered if there is something better?
Taking into consideration her age of eighty-years, and co-morbid factors of arterial hypertension and hyperlipidemia, my recommendation would be Ativan - 0.25 mg, q.h.s. initially, titrating the dosage upward in 0.25 mg increments as-needed and as- tolerated.
Ativan has no appreciable effect on liver function (unlike Lexapro), Ativan would not accumulate excessively in the elderly (unlike Klonopin or Valium), and Ativan would provide guaranteed relief. Lexapro may prove to be overly stimulating. Lexapro is better suited for anxiety that recurs secondary to a depressive affect.
Serax is another (weaker) option. Speak with the neurologist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.